Montana, 2012High Wind in Montana, May 6, 2012
May 6, 2012 · NWS GGW · 12 events in 12 counties and zones
A strong low pressure system over the northern plains, allowed very strong winds to be focused across northeast Montana.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system over the northern plains, allowed very strong winds to be focused across northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 5, 7:44 PM MST, 7 hours 41 minutes earlier.
Area forecast discussion, May 5, 7:44 PM MST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
844 PM MDT SAT MAY 5 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
MODERATELY STRONG COLD FRONT HAS NOW MOVED E THRU OUR ENTIRE
CWA...LEAVING BEHIND A COOLER AIRMASS WITH MOST TEMPS 45-50 AT 8
PM. THE MAIN PRECIP AREA NOW INTO OUR E. AMOUNTS AS HIGH AS ALMOST
AN INCH IN OUR N REPORTED.
VISIBLE SATELLITE WAS SHOWING A DRY SLOT ENTERING OUR W...BUT NOT
PERFECTLY DRY THOUGH...AS THERE ARE SOME SHOWERS IN IT. SURFACE
PRESSURE GRADIENTS HAVE WEAKENED A LOT...AND WITH LOSS OF
HOOKUP...RESULTING WINDS HAVE DIMINISHED WELL BELOW ADVISORY
CRITERIA...SO LAKE WIND ADVISORY CANCELLED.
SATELLITE CHANNELS SHOW VERY WELL TOO THE LOW PRESSURE CIRCULATION CENTER
OVER SE AB WHICH WILL MOVE SLOWLY E ALONG THE SK/MT BORDER
OVERNIGHT. WRAP-AROUND OR BACKWASH MOISTURE WILL BRING SOME
INCREASE IN SHOWERS LATE TONIGHT. MAIN UPDATE TO ADJUST POPS.
SIMONSEN
PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
MONDAY...THE LATEST 12Z MODEL RUNS HAVE THE BEST AGREEMENT TO
DATE FOR THIS NEAR VERTICALLY STACKED SYSTEM. THE PREVIOUS MODEL
RUNS HAD BOTH THE ECMWF AND NAM 500 MB AND 700 MB LOWS CENTERS
STACKED OVER SOUTHERN SASKATCHEWAN. THE LATEST 12Z RUNS ON BOTH
MODELS ARE MORE IN LINE WITH WHAT THE GFS HAS BEEN SAYING OVER THE
LAST SEVERAL MODEL RUNS. THE GFS ENSEMBLE MEAN IS RIGHT IN LINE
WITH THE NAM AND ECMWF OVER THROUGH MONDAY SO USED THIS AS MY
GUIDE IN MAKING THE FORECAST.
FOR THIS EVENING DRIER AIR WILL MOVE IN BEHIND THE COLD FRONT
SHOULD KEEP THE RAIN TOTALS ACROSS THE WEST THIS EVENING TO LESS
THEN A TENTH OF AN INCH. A LAKE WIND ADVISORY REMAINS IN EFFECT
FOR FORT PECK LAKE THROUGH THE EARLY EVENING. THE WINDS WILL
DIMINISH AROUND SUNSET THIS EVENING. ACCORDING TO THE MODELS THE
DRY SLOT REMAINS ACROSS THE WHOLE AREA AFTER MIDNIGHT. THIS DRY
AIR WILL CONTINUE TO WRAP UP INTO THE VERTICALLY STACKED LOW
PRESSURE SYSTEM OVER THE INTERNATIONAL BOARDER. I THINK ANY
LINGERING SHOWERS WILL END AROUND MIDNIGHT ACROSS THE AREA.
SUNDAY THROUGH MONDAY...WITH AGREEMENT IN THE MODELS...LIKE THE
ECMWF AND NAM MODEL RUNS SHIFTING THE STACKED LOW PRESSURE SYSTEM
TO LOOK LIKE THE LAST SEVERAL GFS MODEL RUNS...DECIDED TO LAUNCH A
HIGH WIND WATCH FOR SUNDAY. FOR THE LAST SEVERAL DAYS THE GFS
HAS HAD THE STRONGEST WIND SPEEDS FOR SUNDAY. LOOKING AT
NAM/GFS/SREF MODEL SOUNDING ON BUFKIT SUSTAINED WIND SPEED BETWEEN
35 TO 40 KNOTS WILL BE COMMON ON SUNDAY. WINDS GUSTS WILL AVERAGE
BETWEEN 45 AND 55 KNOTS WITH OCCASIONAL GUSTS OVER 60 KNOTS SOUTH
OF THE MISSOURI RIVER IN THE AFTERNOON. WILL LET THE NIGHT CREW
TAKE ANOTHER LOOK AT THE 00Z MODEL RUNS FOR THIS EVENT BUT A HIGH
WIND WARNING LOOK LIKE A GOOD BET FOR SUNDAY. RSMITH
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
UPPER RIDGING WILL DOMINATE TUESDAY INTO WEDNESDAY...BRINGING WARM
AND DRY CONDITIONS. A POTENT COLD FRONT WILL PUSH THROUGH ON
THURSDAY...USHERING IN UNSETTLED CONDITIONS LASTING INTO THURSDAY
NIGHT. FRIDAY AND BEYOND UPPER RIDGING WILL PUSH BACK IN FROM THE
NORTHWEST...FOR A RETURN TO DRY CONDITIONS WITH WARMING TEMPS.
FORECAST MODELS AND THE GOING FORECAST ARE IN GOOD SHAPE DEPICTING
ALL OF THESE FEATURES. ONLY REAL TWEAKS WERE TO CONTINUE TO TREND
UP TEMPS WITH THE RIDGING ON TUESDAY INTO WEDNESDAY. GILCHRIST
PREVIOUS DISCUSSION...UPPER LEVEL RIDGE WILL BRING DRY AND MAINLY
SUNNY WEATHER WITH A WARMING TREND TUESDAY AND WEDNESDAY.
WEDNESDAY WILL BE THE WARMEST DAY WITH THERMAL RIDGE OVER EASTERN
MONTANA.
THE RIDGE MOVES TO THE EAST WEDNESDAY NIGHT AND STRONG COLD FRONT
MOVES THROUGH THE AREA ON THURSDAY. STRONG SHORTWAVE WITH MODELS
DIFFERING ON HOW MUCH MOISTURE THERE WILL BE. WILL MENTION A
CHANCE OF SHOWERS FOR NOW. WILL SEE GUSTY NORTHWEST WINDS BEHIND
THE FRONT.
NORTHWEST FLOW ALOFT WILL LINGER BEHIND THE WAVE FRIDAY AND
SATURDAY WITH UPPER RIDGE TO THE WEST. LOOK FOR DRY WEATHER WITH
NEAR NORMAL TEMPERATURES. FORRESTER
&&
.AVIATION...
CIGS ARE GENERALLY ON THE INCREASE ACROSS NORTHEAST MONTANA AND
SHOULD BE VFR THROUGH 15Z. SOME SHOWERS WILL CONTINUE THROUGH AT
LEAST 09Z ACROSS NORTHEASTERN MONTANA BUT NOTHING SIGNIFICANT AT
THE TAF SITES. THERE COULD BE SOME MVFR CIGS WITH WDLY SCT SHOWERS AFTER
15Z AT THE TAF SITES BUT THE BIGGEST CONCERN WILL BE THE WINDS. BY
18Z MOST OF THE SITES WILL BE AT 35G50 KTS THROUGH SUNSET. WINDS
WILL BE VEERING FROM WEST TO NORTHWEST THROUGH THE LOWER 5K FEET
WITH SPEEDS OF 50 TO 60 KTS THROUGH 10K FEET. FRANSEN
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 AM MDT SUNDAY THROUGH SUNDAY EVENING FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...RICHLAND...
DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 6, 3:00 AM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
400 AM MDT SUN MAY 6 2012
MTZ016-017-020>027-059>062-071000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
400 AM MDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM. WEST WINDS SHIFTING
TO NORTHWEST WILL INCREASE TO 35 TO 45 MPH. SOME GUSTS MAY REACH
AS HIGH AS 60 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018-019-071000-
DANIELS-SHERIDAN-
400 AM MDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED
TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 6, 3:06 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
406 AM MDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM NON-TSTM WND GST 7 SE DEVILS CREEK RECRE 47.56N 107.53W
05/06/2012 M58 MPH GARFIELD MT MESONET
SOUTH SAWMILL CREEK RAWS
&&
JBHigh Wind, Garfield
- When
- May 6, 3:25 AM MST
- Where
- Garfield forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Sustained wind speeds above 40 mph were common across the county. The South Sawmill Creek RAWS site measured a 58 mph wind gust at 3:25 AM MDT, then measured a 59 mph gust at 11:25 AM MDT.
High Wind, Little Rocky Mountains
- When
- May 6, 7:44 AM MST to 2:00 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Winds near and above 40 mph were common across the area with a maximum wind gust of 64 mph measured at the Malta South US-191 DOT site.
High Wind, Central and Se Phillips
- When
- May 6, 7:44 AM MST to 2:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Winds near and above 40 mph were common across the area with a maximum wind gust of 64 mph measured at the Malta South US-191 DOT site.
High Wind, Richland
- When
- May 6, 7:45 AM MST to 6:00 PM MST
- Where
- Richland forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Sustained winds between 40 and 45 mph were common across the area for most of the day, while maximum 61 mph wind gusts were measured at the Charlie Creek mesonet site both at 2:18 PM and 5:03 PM MDT.
High Wind, Eastern Roosevelt
- When
- May 6, 7:45 AM MST to 6:00 PM MST
- Where
- Eastern Roosevelt forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Sustained winds between 35 and 45 mph were common across the area for most of the day, while maximum 61 mph wind gusts were measured at the Charlie Creek mesonet site, right on the border between Richland and eastern Roosevelt counties both at 2:18 PM and 5:03 PM MDT.
High Wind, Wibaux
- When
- May 6, 9:00 AM MST to 8:30 PM MST
- Where
- Wibaux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Winds between 35 and 45 mph were common throughout most of the day at the Beaver Hill I-94 DOT site.
High Wind, Northern Phillips
- When
- May 6, 10:00 AM MST to 4:00 PM MST
- Where
- Northern Phillips forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds near and above 40 mph were measured at the Whitewater mesonet site.
High Wind, Central and Southern Valley
- When
- May 6, 10:40 AM MST to 2:50 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Sustained winds near 40 mph were common across the area, while a 60 mph wind gust was measured at the King Coulee mesonet sensor at 2:44 PM MDT.
High Wind, McCone
- When
- May 6, 11:00 AM MST to 2:00 PM MST
- Where
- McCone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Sustained winds between 40 and 45 mph were common across the area, while a 58 mph wind gust was measured at the handar mesonet sensor just east of the Fort Peck Dam at 1:30 PM MDT.
High Wind, Western Roosevelt
- When
- May 6, 1:30 PM MST to 2:45 PM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Sustained winds above 40 mph were common across the area, while a maximum 59 mph wind gust was measured at the Mcdonalds DOT site at 2:40 PM MDT.
High Wind, Dawson
- When
- May 6, 3:20 PM MST to 6:00 PM MST
- Where
- Dawson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Winds in excess of 40 mph were common while a maximum wind gust of 61 mph was measured at the Lindsay Divide Hwy 200-S DOT site at 5:00 PM MDT.
High Wind, Northern Valley
- When
- May 6, 3:55 PM MST
- Where
- Northern Valley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Co-operative observer reported a 62 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, May 6, 2012$999,000 · EF0 · 16 events
- Tornado and Flash Flooding in Illinois, May 6 to 7, 2012$90,000 · EF1 · 25 events
- Hail and Damaging Winds in Georgia, May 6, 2012$313,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 6 to 8, 20121 injured · $72,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 6, 2012$54,000 · 1 in hail · 32 events
- Flash Flood and Hail in Iowa, May 6, 2012$79,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Tennessee, May 6, 2012$69,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in Missouri, May 6, 2012$1,000 · EF0 · 35 events
- Damaging Winds in Florida, May 6, 2012$21,000 · 50 kt wind · 15 events
- Damaging Winds in Iowa, May 6, 20123 injured · 55 kt wind · 4 events
- Flood in Minnesota, May 6 to 7, 2012$30,000 · 1 event
- Lightning Strike in Minnesota, May 6, 2012$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377991, 377983, 385894, 384076, 384079, 384082, 377978, 384074, 384075, 384080, 384081, 384083.